Skip to main content
×
Home
    • Aa
    • Aa

A formulation of the simple theory of types

  • Alonzo Church (a1)
Abstract

The purpose of the present paper is to give a formulation of the simple theory of types which incorporates certain features of the calculus of λ-conversion. A complete incorporation of the calculus of λ-conversion into the theory of types is impossible if we require that λx and juxtaposition shall retain their respective meanings as an abstraction operator and as denoting the application of function to argument. But the present partial incorporation has certain advantages from the point of view of type theory and is offered as being of interest on this basis (whatever may be thought of the finally satisfactory character of the theory of types as a foundation for logic and mathematics).

For features of the formulation which are not immediately connected with the incorporation of λ-conversion, we are heavily indebted to Whitehead and Russell, Hilbert and Ackermann, Hilbert and Bernays, and to forerunners of these, as the reader familiar with the works in question will recognize.

The class of type symbols is described by the rules that ı and o are each type symbols and that if α and β are type symbols then (αβ) is a type symbol: it is the least class of symbols which contains the symbols ı and o and is closed under the operation of forming the symbol (αβ) from the symbols α and β.

Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

Rudolf Carnap , Abriss der Logistik, Vienna1929, §9

Bertrand Russell , Mathematical logic as based on the theory of types, American journal of mathematics, vol. 30 (1908), pp. 222262

M. Schönfinkel , Über die Bausteine der mathematischen Logik, Mathematische Annalen, vol. 92 (1924), pp. 305316

S. C. Kleene , A theory of positive integers informal logic, American journal of mathematics, vol. 57 (1935), pp. 153–173, 219244

P. Bernays , Axiomatische Untersuchung des Aussagen-Kalkuh der “Principia Mathematica,” Mathematische Zeitschrift, vol. 25 (1926), pp. 305320

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×